Pennsylvania, 2016Damaging Winds in Pennsylvania, September 10, 2016
September 10, 2016 · NWS PBZ · 11 events in 4 counties and zones
Line of showers and thunderstorms moved across the Upper Ohio valley in the evening on the 10th. With dry air and relatively strong winds aloft, wind damage was the main threat as lapse rates steepened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Line of showers and thunderstorms moved across the Upper Ohio valley in the evening on the 10th. With dry air and relatively strong winds aloft, wind damage was the main threat as lapse rates steepened. A few bowing segments produced wind damage across parts of Ohio and especially over Northwest Pennsylvania in Mercer County where trees were reported down county wide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 10, 6:15 PM EST, 21 minutes earlier.
Area forecast discussion, Sep 10, 6:15 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
715 PM EDT Sat Sep 10 2016
.SYNOPSIS...
Showers and thunderstorms are likely ahead of a cold front passage
tonight. Seasonal temperatures are expected for much of the
coming week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 7pm, line of showers and thunderstorms with a cold front has
reached eastern Ohio counties. Threat of severe weather will
continue along this line, although not all locations along the
front are expected to receive severe weather. Latest update
tweaked timing of rainfall along with temperatures both ahead and
behind the front. Previous discussion follows.
Line of thunderstorms associated with a cold front will approach
the region this evening. A severe thunderstorm watch has been
issued for a portion of the region as CAPE values exceed 1500j/kg
and deep layer shear of 30-40kts is present. With the wind nearly
parallel to the boundary, expecting the main threat of any
strong/severe storms to be wind. Cooling temperatures aloft remain
back with the primary 500mb trough and mid-level lapse rates are
not very steep so hail does not look to be an issue. Heavy rain is
still likely but considering the speed of the system, flooding
concerns will be isolated.
Line of storms should lose strength this evening as we lose
heating and may weaken further as it approaches the dry air that
has advected northward at the surface over northern West
Virginia. Have left the PoPs as is, and actually held onto chance
values a bit longer based on the latest hi res model guidance as
the upper trough pivots over the Great Lakes.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A refreshing air mass change is expected for this period behind
the boundary with high pressure in command. After some lingering
clouds Sunday morning, little in the way of cloud cover is
forecast for later Sunday through Monday. Below normal
temperatures Sunday/Sunday night will rise closer to climatology
Monday and Monday night as midlevel flow becomes more zonal.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Overall model guidance seems to have a handle on the upper level
pattern through the end of the week with some minor timing
differences in the passage of an upper level trough midweek. This
trough and the associated cold front will keep temperatures
seasonable or slightly cooler on Thursday before a gradual warm-up
under a building ridge occurs for the latter half of the week.
Generally used a blend of guidance through the period based on the
fairly good consensus through Friday.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Widespread restrictions, including brief local IFR and wind gusts
of 25 to 40kt, can be expected this evening a crossing cold front
spawns showers and thunderstorms over area terminals. A SW-W-NW
wind shift is anticipated with the fronts passage, which is
expected to be east of the region by 06z.
Dry advection, subsidence, and gradient wind in the wake of the
front should quickly transition all terminals to VFR during the
predawn hours.
.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
The next chance for general restrictions will come with a mid
week cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Sep 10, 2:35 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT SEP 10 2016
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-111945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO-
MARSHALL-
335 PM EDT SAT SEP 10 2016
...SEVERE THUNDERSTORM WATCH 474 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ023-031-073>076-WVZ012-021-509>514-111945-
GARRETT-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
335 PM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 10, 5:13 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT SEP 10 2016
OHZ048-057-102300-
MUSKINGUM-COSHOCTON-
613 PM EDT SAT SEP 10 2016
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
MUSKINGUM AND COSHOCTON COUNTIES...
AT 612 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DANVILLE TO
NEAR HANOVER. MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COSHOCTON...FRAZEYSBURG...WARSAW...NELLIE...BLISSFIELD...
WALHONDING...COOPERDALE...LAYLAND...CHILI AND NEW GUILFORD.
LAT...LON 4046 8218 4044 8172 4044 8171 4039 8172
4018 8195 4008 8219
TIME...MOT...LOC 2212Z 232DEG 33KT 4037 8218 4014 8233
24Special weather statement, Sep 10, 5:47 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT SAT SEP 10 2016
OHZ057-102315-
MUSKINGUM-
647 PM EDT SAT SEP 10 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH
ZANESVILLE...OR NEAR ZANESVILLE...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...DRESDEN...PHILO...
PLEASANT GROVE...GRATIOT...FULTONHAM...NORWICH...EAST FULTONHAM...
DRAKE...BRIDGEVILLE...DUNCAN FALLS...CHANDLERSVILLE AND DILLON STATE
PARK.
THIS INCLUDES INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
MARKERS 145 AND 167.
LAT...LON 3995 8223 3995 8220 3999 8220 4016 8195
3994 8174 3979 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 2247Z 244DEG 50KT 3991 8213
24Special weather statement, Sep 10, 6:26 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT SAT SEP 10 2016
PAZ007-110015-
MERCER-
726 PM EDT SAT SEP 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY...
AT 726 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KINSMAN TO NEAR FARRELL TO CAMPBELL.
MOVEMENT WAS NORTHEAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...GREENVILLE...
FARRELL...MERCER...STONEBORO...WEST MIDDLESEX...SANDY LAKE...CLARK...
WHEATLAND...JAMESTOWN...FREDONIA...JACKSON CENTER...NEW LEBANON...
SHEAKLEYVILLE AND MAURICE K GODDARD STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 113 AND 136.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 27.
LAT...LON 4148 8013 4149 8000 4117 8000 4113 8027
4113 8052 4149 8052
TIME...MOT...LOC 2326Z 246DEG 47KT 4139 8054 4121 8055 4106 8058
24Thunderstorm Wind, Lawrence
- When
- September 10, 6:36 PM EST
- Where
- Lawrence County, 2.69 mi ESE of New Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -80.330
A trained spotter reported trees down.
Thunderstorm Wind, Mercer
- When
- September 10, 6:37 PM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -80.440
Local 911 reported trees down in Hermitage.
Thunderstorm Wind, Mercer
- When
- September 10, 6:45 PM EST
- Where
- Mercer County, 0.52 mi W of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -80.240
Local 911 center reported trees down county wide.
Thunderstorm Wind, Mercer
- When
- September 10, 6:45 PM EST
- Where
- Mercer County, 2.08 mi NW of Jackson Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.290, -80.180
The public reported numerous trees and power lines down.
Thunderstorm Wind, Mercer
- When
- September 10, 6:45 PM EST
- Where
- Mercer County, 2.4 mi WNW of Jackson Center
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.286, -80.191
Emergency manager reported 80-100 trees damaged/down near the intersection of Miller School Road and Coolspring Church Road. The damage is oriented SW to NE.
Thunderstorm Wind, Mercer
- When
- September 10, 6:47 PM EST
- Where
- Mercer County, 0.52 mi W of Jackson Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -80.160
Amateur radio operator reported several trees down along Interest.
Thunderstorm Wind, Venango
- When
- September 10, 7:00 PM EST
- Where
- Venango County, 1.25 mi WSW of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.310, -80.000
State official reported numerous trees down.
Thunderstorm Wind, Venango
- When
- September 10, 7:05 PM EST
- Where
- Venango County, 0.71 mi WNW of Niles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.403, -79.933
County official reported multiple trees down on Georgetown Road, which was closed.
Thunderstorm Wind, Venango
- When
- September 10, 7:10 PM EST
- Where
- Venango County, 0.86 mi SE of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.390, -79.840
State official reported multiple trees down county wide.
Thunderstorm Wind, Venango
- When
- September 10, 7:13 PM EST
- Where
- Venango County, 1.25 mi ESE of Reno
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.410, -79.710
Trees were reported down on route 257 by a member of the public.
Thunderstorm Wind, Forest
- When
- September 10, 7:33 PM EST
- Where
- Forest County, 1.03 mi E of Tionesta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.500, -79.450
The public reported a tree and wires down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Delaware, September 10, 201621 injured · 1 event
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Damaging Wind and Heavy Rain in Texas, September 10, 2016$30,000 · 56 kt wind · 2 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
- High Wind in New Mexico, September 10, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660559, 660574, 660575, 660577, 660578, 660580, 660581, 660583, 660584, 660585, 660586.